Alert archive / Minnesota / Flash Flood Watches in 2015

Flash Flood Watch 5, NWS Twin Cities, MN

September 8, 201512 counties in Minnesota; Eau Claire County, Pepin County, Wisconsin

NWS Twin Cities, MN issued this flash flood watch at Sep 8, 2015, 1:59 AM CDT for 12 counties in Minnesota; Eau Claire County, Pepin County, Wisconsin. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2015, 1:59 AM CDT (06:59 UTC)
Expired
Sep 8, 2015, 8:55 AM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

Counties Blue Earth County, MN, Brown County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Le Sueur County, MN, Martin County, MN, Nicollet County, MN, Rice County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN, Eau Claire County, WI, Pepin County, WI

The radar

The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WGUS63 KMPX 080659
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 AM CDT TUE SEP 8 2015

...HEAVY RAIN EXPECTED WITH FLASH FLOODING POSSIBLE OVER SOUTHERN
MINNESOTA INTO PORTIONS OF SOUTHWESTERN WISCONSIN EARLY THIS
MORNING...

.HEAVY RAIN IS DEVELOPING THIS MORNING ALONG AND NORTH OF A
STALLED SURFACE FRONT NEAR THE MINNESOTA AND IOWA BORDER...
SPREADING INTO SOUTHERN MINNESOTA AND LATER THIS MORNING INTO
SOUTHWESTERN WISCONSIN. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
HAVE BEEN NOTED ON DOPPLER RADAR. WITH HEAVY RAINFALL RECEIVED
OVER THE PAST FEW DAYS IN THESE AREAS...ADDITIONAL HEAVY RAIN MAY
LEAD TO FLASH FLOODING.

MNZ074>078-082>085-091>093-WIZ026-028-081500-
/O.NEW.KMPX.FF.A.0005.150908T0659Z-150908T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-PEPIN-EAU CLAIRE-
INCLUDING THE CITIES OF...NEW ULM...ST. PETER...LE SUEUR...
FARIBAULT...RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA...
FAIRMONT...BLUE EARTH...ALBERT LEA...DURAND...EAU CLAIRE
159 AM CDT TUE SEP 8 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A

* FLASH FLOOD WATCH FOR PORTIONS OF MINNESOTA AND WEST CENTRAL 
  WISCONSIN...INCLUDING THE FOLLOWING IN MINNESOTA...BLUE ...
  EARTH...BROWN...FARIBAULT...FREEBORN...GOODHUE...LE SUEUR... 
  MARTIN...NICOLLET...RICE...STEELE...WASECA AND WATONWAN. IN 
  WEST CENTRAL WISCONSIN...EAU CLAIRE AND PEPIN. 

* UNTIL 10 AM CDT THIS MORNING.

* HEAVY RAIN THIS MORNING COMBINED WITH HEAVY RAIN RECEIVED THE
  PAST FEW DAYS MAY LEAD TO FLASH FLOODING.

* FLOODING AT NIGHT IS DIFFICULT TO DETECT...PARTICULARLY THE
  DEPTH OF ANY STANDING WATER. DO NOT DRIVE THROUGH ANY AREAS OF
  STANDING WATER. TURN AROUND...DO NOT DROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
109 
WGUS63 KMPX 081226
FFAMPX

FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
726 AM CDT TUE SEP 8 2015

...HEAVY RAIN TO PERSIST IN PORTIONS OF SOUTHWEST WISCONSIN THIS
MORNING...

.HEAVY RAIN WILL CONTINUE IN PEPIN AND EAU CLAIRE COUNTIES THIS
MORNING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR HAVE BEEN NOTED
ON DOPPLER RADAR. WITH SATURATED SOILS FROM RECENT HEAVY
RAINFALL...ANY ADDITIONAL HEAVY RAIN LEAD TO FLASH FLOODING.

MNZ074>078-082>085-091>093-081330-
/O.CAN.KMPX.FF.A.0005.000000T0000Z-150908T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...NEW ULM...ST. PETER...LE SUEUR...
FARIBAULT...RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA...
FAIRMONT...BLUE EARTH...ALBERT LEA
726 AM CDT TUE SEP 8 2015

...FLASH FLOOD WATCH IS CANCELLED FOR SOUTHERN MINNESOTA...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL MINNESOTA AND
SOUTHEAST MINNESOTA HAS BEEN CANCELLED. HEAVY RAINFALL HAS SHIFTED
OFF TO THE EAST AND IS NO LONGER EXPECTED FOR SOUTHERN MINNESOTA.
ANY HIGH WATERS WILL CONTINUE TO RECEDE...MAKING FLASH FLOODING NO
LONGER A THREAT.

$$

WIZ026-028-081500-
/O.CON.KMPX.FF.A.0005.000000T0000Z-150908T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PEPIN-EAU CLAIRE-
INCLUDING THE CITIES OF...DURAND...EAU CLAIRE
726 AM CDT TUE SEP 8 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF WEST CENTRAL WISCONSIN...INCLUDING THE FOLLOWING 
  EAU CLAIRE ...AND PEPIN. 

* UNTIL 10 AM CDT THIS MORNING

* HEAVY RAIN THIS MORNING COMBINED WITH HEAVY RAIN RECEIVED THE 
  PAST FEW DAYS MAY LEAD TO FLASH FLOODING. 

* DO NOT DRIVE THROUGH ANY AREAS OF STANDING WATER. TURN
  AROUND...DO NOT DROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
464 
WGUS63 KMPX 081355
FFAMPX

FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
855 AM CDT TUE SEP 8 2015

...HEAVY RAIN IS HEADED OUT...FLASH FLOOD THREAT ENDING...

.RAIN IS BEGINNING TO DIMINISH EARLY THIS MORNING AND ANY HIGH
WATER REMAINING SHOULD RECEDE QUICKLY.

WIZ026-028-081500-
/O.CAN.KMPX.FF.A.0005.000000T0000Z-150908T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PEPIN-EAU CLAIRE-
INCLUDING THE CITIES OF...DURAND...EAU CLAIRE
855 AM CDT TUE SEP 8 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL WISCONSIN HAS
BEEN CANCELLED. HEAVY RAIN HAS PUSHED EAST AND DRY WEATHER IS
EXPECTED FOR THE REST OF THE DAY.

$$

BORGHOFF

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 10:28 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 7, 10:28 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1028 PM CDT MON SEP 7 2015

.UPDATE...FOR 06Z AVIATION DISCUSSION BELOW

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 338 PM CDT MON SEP 7 2015

RATHER CHALLENGING FORECAST IN THE SHORT TERM CONCERNING POPS AND
QPF. THERE WAS A SUBTLE DEWPOINT BOUNDARY IN PLACE ACROSS THE
SOUTHEASTERN PART OF THE FORECAST AREA THAT MATCHED UP WITH THE LOW
CLOUDS SEEN ON VISIBLE SATELLITE. HOWEVER...THE MAIN FRONTAL
BOUNDARY WAS TO THE SOUTH ACROSS IOWA...AND THIS IS EXPECTED TO BE
THE FOCUS FOR THE HEAVIER RAIN TONIGHT.

AN UPPER LEVEL LOW WAS LOCATED ALONG THE MANITOBA/SASKATCHEWAN
BORDER...WITH SOUTHWEST WINDS OVER THE MIDWEST. WEAK DISTURBANCES
WITHIN THIS SOUTHWEST FLOW WERE RESPONSIBLE FOR SOME LIGHT
SHOWER/THUNDER ACTIVITY ACROSS THE DAKOTAS AND WESTERN MN. THESE
STORM ARE QUITE ELEVATED...AND THE PRECIP IS HAVING TROUBLE TO MAKE
IT TO THE GROUND...BUT FEEL THAT A SMALL POP IS WARRANTED THROUGH
THE AFTERNOON. LATER TONIGHT HIRES MODELS BRING THE MAIN AREA OF
STORMS NEAR IA/MO AS MENTIONED EARLIER...BUT A NORTHERN AREA OF
PRECIP DEVELOPS AND PASSES THROUGH THE SOUTHEASTERN PORTION OF THE
FORECAST AREA BETWEEN 06-12Z TIME FRAME. HAVE INCREASES POPS
DURING THIS TIME FRAME GIVEN THE REMARKABLE AGREEMENT BETWEEN THE
HRRR/DEV AND LAST FEW FRAMES OF THE HOPWRF. CLOUDS TONIGHT WILL
KEEP OVERNIGHT LOWS ABOVE CLIMATOLOGY. ON TUESDAY HIGH PRESSURE
WILL BUILD IN WITH DRY WEATHER ANTICIPATED AND HIGHS IN THE 70S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 338 PM CDT MON SEP 7 2015

HIGH PRESSURE MOVING IN WILL BRING CLEARING SKIES MIDWEEK WITH
NORMAL TEMPERATURES. A WEAK CLIPPER OF SORTS WILL ROTATE ON THE
SOUTH SIDE OF BROAD TROUGHING OVER EASTERN NORTH AMERICA WEDNESDAY
NIGHT AND THURSDAY. THE 12Z ECMWF HAS BACKED OFF SIGNIFICANTLY ON
ITS MORE DEVELOPED NORTHERLY SOLUTION ACROSS NORTHERN MINNESOTA
AND HAS FALLEN IN LINE WITH THE REMAINING GUIDANCE KEEPING A
WEAK...ILL-DEFINED LOW JUST TO THE SOUTH. A FEW SHOWERS MAY
ACCOMPANY THIS FEATURE...BUT NOT THINKING TOO MANY LOCATIONS WILL
SEE MORE THAN A TENTH OF AN INCH.

A REINFORCING SHOT OF CANADIAN AIR WILL FOLLOW THAT SYSTEM
THURSDAY NIGHT AND FRIDAY. COULD SEE LOWS IN THE LOW 40S IN SOME
LOCATIONS OF CENTRAL MN AND WESTERN WI...DEPENDING ON WHERE THE
HIGH TRACKS.

THE HIGH WILL SETTLE DOWN THE MISSISSIPPI VALLEY FOR THE WEEKEND
AS A LOW CUTS OFF NEAR THE MID ATLANTIC. THIS SHOULD SLOW THE
PROGRESSION OF RIDGES AND TROUGHS A BIT...WITH RIDGING BUILDING IN
GRADUALLY THROUGH THE REST OF THE PERIOD. ANOTHER COLD FRONT MAY BE
KNOCKING ON THE DOOR BY EARLY NEXT WEEK...BUT THE LACK OF
SIGNIFICANT MOISTURE RETURN AHEAD OF IT COULD HAMPER MEANINGFUL
PRECIP DEVELOPMENT ALONG IT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1028 PM CDT MON SEP 7 2015

HI-RES MODELS ARE MORE INDICATIVE OF A SLIGHT NORTHWARD SHIFT IN
PRECIP OVERNIGHT. LOOKS AS IF SHOWERS AND ISOLATED THUNDERSTORMS
MAY SNEAK AS FAR NORTH AS KRWF-KMSP-KRNH-KEAU OVERNIGHT AND EARLY
TUESDAY MORNING. HAVE INCLUDED A MENTION OF -SHRA AT THOSE SITES
BUT WILL HOLD OFF ON THE THUNDER MENTION AT THIS POINT. HAVE ALSO
BACKED OFF SLIGHTLY ON THE FOG MENTION AT KRNH AND KEAU GIVEN THE
INCREASED CLOUD COVER...BUT STILL COULD SEE MVFR CONDITIONS THERE.
WINDS WILL BE LIGHT AND VARIABLE OVERNIGHT...AND THEN INCREASE
FROM THE NORTHWEST ON TUESDAY WITH GUSTS TO BETWEEN 15 AND 20KTS
EXPECTED BY 18Z. SPEEDS THEN DECLINE TO AOB 5KTS FOR TUESDAY EVE
WITH CLEARING SKIES.

KMSP...
THE WINDOW OF POTENTIAL FOR LIGHT SHOWERS AT KMSP LOOKS TO BE
CENTERED BETWEEN 09Z AND 12Z...ALTHOUGH VSBYS ARE NOT EXPECTED TO
DIP BELOW 5SM. OTHERWISE BENIGN/VFR CONDITIONS ARE ANTICIPATED
THROUGH THE PERIOD WITH THE ONLY OTHER ITEM OF NOTE BEING THE WIND
GUSTS TO NEAR 20KTS TUESDAY AFTERNOON.

/OUTLOOK FOR KMSP/
WED...VFR. WIND SW 5-10 KTS.
THU...MAINLY VFR. CHC MVFR IN -SHRA/-TSRA EARLY. WIND WNW 5-10
KTS.
FRI...VFR. WIND NW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...LS
Hazardous weather outlook, Sep 7, 2:00 PM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 PM CDT MON SEP 7 2015

MNZ069-070-074>078-082>085-091>093-WIZ015-016-023>028-081900-
SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
200 PM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>068-073-WIZ014-081900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-REDWOOD-POLK-
200 PM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA...WEST
CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:11 AM CDTFlash Flood WarningMPXBlue Earth, Faribault, Waseca4 hr
Sep 8, 4:34 AM CDTSpecial Weather StatementMPXGoodhue26 min
Sep 8, 6:11 AM CDTFlash Flood WarningMPXEau Claire, Pepin3 hr

Nearby

Flash Flood Watches in Minnesota, 2015Flash Flood Watches in Wisconsin, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.